Identifying and Managing Endocrinopathies With Immune Checkpoint Inhibitors
Jennifer Klem, PhD
Some immune-related adverse events (irAEs) can be life threatening. Researchers in Spain recently published a review of the most common endocrine irAEs and their management strategies.
Immune-related adverse events (irAEs) have become a well-recognized group of AEs associated with immune checkpoint inhibitors. They can be difficult to identify and manage because they are different from toxicities typically seen with classic cytotoxic mechanisms.
The endocrine system, along with skin and the gastrointestinal system, is commonly affected by these irAEs. Importantly, some of these endocrine irAEs can be life threatening. Researchers in Spain recently published a review of the most common endocrine irAEs and their management strategies.
Hypophysitis is a grade 3/4 irAE most frequently associated with ipilimumab (Yervoy) in which it can occur at an incidence up to 17%. With PD-1 and PD-L1 inhibitors, hypophysitis is less common, with an incidence of <2%.
Hypophysitis symptoms are derived from the swelling of the pituitary gland and from hormonal deficiencies. The symptoms include headache, asthenia, fatigue, nausea, weakness, lethargy, erectile dysfunction, and loss of libido. The median time to onset of hypophysitis is 11 weeks.
If hypophysitis is suspected, immune checkpoint inhibitors should be withheld and both pituitary hormones and target tissue hormones should be measured. To treat hypophysitis, high-dose glucocorticoids are used with a slow tapering to avoid relapse or an adrenal crisis. Once the steroids are tapered, hormone replacement therapy is necessary if a deficiency is present.
The development of hypophysitis does not imply discontinuation of cancer treatment, and once the corticosteroid dose has been reduced, treatment with checkpoint inhibitors may be resumed.
Thyroid disorders are caused by immune checkpoint inhibitors and occur most frequently as hypothyroidism and hyperthyroidism. Most thyroid dysfunctions are not extreme or life-threatening and anticancer treatment can continue. However, thyroiditis can also occur. In patients with cancer, it may be difficult to recognize thyroid disorders as their symptoms can be mistakenly attributed to the cancer itself, or other medications.
Symptoms of hypothyroidism include asthenia, constipation, dry skin, hair loss, and weight gain, and treatment typically involves daily levothyroxine.
Hyperthyroidism often presents with palpitations, increased stool frequency, heat intolerance, sweating, and weight loss. There are often diagnostic and management difficulties when dealing with hyperthyroidism. Because of this, clinicians are encouraged to consult with an endocrinologist to diagnose and manage this disorder.
Primary adrenal insufficiency
Primary adrenal insufficiency is uncommon but can occur in up to 4% of patients treated with an immune checkpoint inhibitor.
Symptoms stem from lack of glucocorticoids and mineralocorticoids and are often nonspecific, such as nausea, weakness, fatigue, anorexia, abdominal pain, and weight loss.
Treatment of primary adrenal insufficiency (and secondary adrenal insufficiency) is based on replacing glucocorticoids. Most often, this includes oral hydrocortisone which aims to mimic the physiological circasian rhythm.
In the acute form, adrenal insufficiency can progress to adrenal crisis. Adrenal crisis commonly presents with hypovolemic shock, abdominal pain, fever, and nonspecific symptoms such as nausea, vomiting, lethargy, confusion or coma. This requires urgent treatment with hydrocortisone, even before test results can confirm the diagnosis. It is also highly recommended that an endocrinologist is consulted for acute management, differential diagnosis and evaluation for long-term replacement needs.
In cases of adrenal insufficiency, adrenal crisis can be avoided by patient education. Patients should learn the most important concepts: how to increase the steroid dose during illness or a medical procedure, the need to obtain medical assistance if they are unable to take oral medication, and the importance of wearing a medical alert necklace or bracelet. Hydrocortisone emergency injections must be provided to patients and their families, along with proper instruction on how and when to administer them.
Patients taking immune checkpoint inhibitors may also develop other, less common endocrinopathies, such as Graves ophthalmopathy, adrenal crisis, and autoimmune diabetes.
As a class, endocrine irAEs must be carefully documented and managed, as some conditions can be life threatening or become life threatening. In most cases, however, proper management of these conditions allows continuation of immunotherapy.
González-Rodríguez E, Rodríguez-Abreu D, Spanish Group for Cancer Immuno-Biotherapy (GETICA). Immune checkpoint inhibitors: review and management of endocrine adverse events. Oncologist. 2016;21(7):804—816.